The popular antiviral drug Tamiflu is under fire again, this time from Health Canada. The Canadian government issued a new safety advisory today, warning consumers that Tamiflu may be linked to hallucinations and abnormal behavior, including self harm. In conjunction with the new warning, Health Canada is asking manufacturer Hoffmann-La Roche to update its prescription information to reflect these risks.
Health Canada was spurred to action by reports coming from overseas, primarily Japan, of teenagers and children who have suffered adverse psychiatric effects while taking Tamiflu. According to Health Canada, as of November 11 “there have been 84 reports of adverse events occurring in Canadian patients using Tamiflu, including 10 which reported a fatal outcome. A causal relationship has not been confirmed in these cases. There have been seven Canadian reports of psychiatric adverse events, suspected by those reporting the events, due to Tamiflu, most involving elderly patients. There have been no Canadian reports of abnormal behavior or deaths involving children.”
So far, there has been no definitive connection made between these adverse effects and the drug. It’s possible that the high fever and other complications associated with influenza may be responsible for some of the reported abnormal behaviors.
The U.S Food and Drug Administration (FDA) issued a similar report earlier this month. According to the FDA, there were more than 100 reports of abnormal behavior including delirium and suicidal tendencies–in Tamiflu patients between August of 2005 and July of this year. The FDA is considering adding new warnings to the Tamiflu label in order to inform patients of the risks involved.